Home Health & Wellbeing
If you need urgent support, call 999 or go to your nearest A&E. To contact our Crisis Messenger (open 24/7) text THEMIX to 85258.
Read the community guidelines before posting ✨
Aged 16-25? Share your experience of using the discussion boards and receive a £25 voucher! Take part via text-chat, video or phone. Click here to find out more and to take part.
Options

Advice on tablets to ease my mind needed.

Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
I've posted before about my fella and migraines. Anyway about 4 months ago doctors changed his prescription to try something different and put him on 25mg of amitriptyline a day, which has since been upped to 50mg.

Since then I've seen a complete change in his personality, from an always cheerful happy guy, to someone who constantly looks miserable, breaks down in tears regularly and is constantly angry at everyone. I feel like I'm walking on egg shells with him and am getting to the stage where I dread him coming round. Now I have talked to him about all this and told him how I'm feeling. My problem is a lot has also been going on in the last 4 months to put him under a great deal of stress and so I can't 100% say it's the tablets, but timings do seem to coincide.

Now amitriptyline is primarily used as an anti depressant. I'm just a little worried whether using this sort of drug on someone who isn't depressed could have adverse effects and that be the reason why he's turned into the person he is at the moment. I've looked into the side effects of the drug and none of them seem to suggest they should have this effect on him and he is taking a much lower dose than what the prescribe as an AD.

Comments

  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Sorry to hear you boyf's not been feeling great. Did his GP not tell him all about what the medication was - and possible side effects - before prescibing? If not, then he should go back and have a proper chat about it. You could always try calling NHS Direct for a quick chat about it if he doesn't want to go to his GP again:

    http://www.nhsdirect.nhs.uk/ - 0845 46 47

    Good luck
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    She did at the time, but all he can really remember her saying was he might feel drowsy on them, so to be careful with driving.

    He's unfortunately changed GP's since then as well, which is messing up them finding the root cause of the migraines as well.

    As I said though, none of the side effects I can find by searching the web and reading the little instructions that come with the tablets say they should have this effect on him. Just the timings seem strange and I have seen him stressed before but he hasn't been like this.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    My Dad is on that dosage of that drug and like your boyf, he isnt taking them as an anti depressant. They dont seem to effect his moods though, maybe your boyf should go back to the doctor and see if there is another type he can try?

    Not very helpful I know, sorry.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    I know its not strictly related but I had bad side effects from that too, it gave me really nasty nightmares and disturbed sleep.

    Anyway, like with all side effects, its best to discuss it with your GP, especially if its had such a dramatic effect.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Amitrypilyne (sp?) did fuck all for me, get his Doctor to change his prescription. Pizotifen is normally good, as is Domperidone if he suffers from nausea.

    Has he done a diet diary?
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Amitriptyline is quite often used to treat chronic pain aswell, mostly at a 10-20mg dose.

    Some anti-depressants just dont agree with some people and can make depressive/anxiety symptoms worse etc so maybe its possible hes having side effects.
  • Options
    Former MemberFormer Member Posts: 1,876,323 The Mix Honorary Guru
    Thanks everyone. He's been and talked to the nurse at the migraine clinic again and she's lowered his dose to 25mg for the time being and started him on something else as well...he couldn't remember the name when I spoke to him. So hopefully we'll see a change.
Sign In or Register to comment.